My Birth Control Pills Are Messing With My Emotions. Is That Normal?

birth control side effects

Hi Heather!

So I got birth control and started using it 8 days ago, but I already find that it is messing with my emotions. One minute I feel like crying, then I am happy and then mad. I’m the kind of person that bottles everything up, and now it is like I feel a huge weight on my shoulders. Could this be the pill or something? Should I go talk to my doctor so that she can give me a new type of pill or should I just wait it out and see later if it gets any better or worse?

I got it for my period, so should I ask to reduce the amount of hormones?

Birth control pills can be tricky little guys. One of the unfortunate results of all of those hormones in your body is that you might experience some mood swings. And as any girl knows, mood swings are so not fun. It’s normal for your pills to be making you a little extra moody, but they shouldn’t be changing your mood entirely or anything drastic like that.

I’m not your doctor (or a doctor at all!), so I can’t tell you exactly what’s going on here. While it’s entirely possible that your pills are what’s making you super moody, it’s also just as possible that it’s the natural hormones in your body changing things – I don’t know how old you are, so I can’t say for sure.

birth control side effects

If you just started taking your pills a few days ago, I would give it some more time before you try to switch to a different brand. Wait at least a month or two, and keep an eye out for any changes. Are you noticing really drastic mood swings all the time? If this continues while you keep taking the pill, definitely contact your doctor. Make an appointment and explain exactly what’s going on. She’ll most likely give you a different pill to try, but she probably won’t do that after 8 days.

If you notice these weird mood swings even after you change pills, maybe there’s something else going on. There’s no need to bottle all of your feelings up – it will only make you much more stressed out and sad in the end! That could definitely be what’s going on here. Pick a friend or family member you trust, and talk to her/him about what you’re feeling whenever you get sad or angry. If you don’t feel comfortable doing that, feel free to talk to a school counselor, doctor, or even a psychologist.

Any pill is going to cause some differences in your body, but just remember that the pill should never make you feel completely out of control when it comes to your emotions. And keep in mind that whenever you feel like something is really wrong, you should absolutely call your doctor.

take care,
heather

What’s on your mind? Heather can help! Send her your question at heather@gurl.com

Check out our complete guide to birth control for more info


Posted in: Body Issues
Tags: , , , ,
  • Madilyn P

    There are options of birth control that are hormone free (like ParaGard)!